Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 82, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 11, 2023, 3:20 PM MDT for Douglas County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2023, 3:20 PM MDT (21:20 UTC)
- Expired
- Jun 11, 2023, 3:49 PM MDT
- In force
- 29 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Douglas County, CO
The radar
The Denver radar (KFTG), 61 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 2:18 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2608 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 11:54 AM MDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 11, 11:54 AM MDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1154 AM MDT Sun Jun 11 2023 .UPDATE... Issued at 1140 AM MDT Sun Jun 11 2023 No significant changes to the grids this morning, as the previous forecast was largely in good shape. As expected, stratus developed earlier in the day and is gradually breaking up across the plains, with T/Tds in the low 60s/low 50s. As surface heating continues into the early afternoon... we should see MLCAPE values increase to roughly 1000-1500 J/kg, especially south of I-70 towards the southern metro/Palmer Divide. DEN ACARS soundings over the past couple of hours have indicated increasing low-level easterly flow, with 0-6km shear somewhere near 30-35kt. Our overall thoughts haven't changed significantly since this morning, with convection expected to develop across the southern foothills during the early afternoon, which should spread east by mid/late afternoon. These storms would carry both a heavy rain and hail threat. There is also a conditional probability of a tornado or two near the Palmer Divide where hodographs are briefly show more curvature/low-level shear... though this still appears to be a fairly low threat given marginal near-surface buoyancy. The severe threat will be somewhat dependent on how much additional heating occurs... which we'll need to watch closely as the day progresses. A Flash Flood Watch was also issued with the morning update... see the hydro section below for additional details. && .SHORT TERM...(Today and tonight) Issued at 323 AM MDT Sun Jun 11 2023 Main concerns today will be the increasing chance for severe storms along with locally heavy rain and possible flooding. Main focus area looks to be southern Front Range foothills and extending out into the Denver area through the Palmer Divide region. Currently the upper low is off the southern California coast with a weak downstream ridge of high pressure over Colorado. Gradually, the upper low will move northeast towards southwest Utah tonight. The approaching low will increase synoptic scale lift with weak to moderate QG lift especially over mountains and western Colorado this afternoon and some increase in lift tonight across the plains as the low approaches. At the surface, several northerly surges have generated a light north to northeast wind over the Front Range and will set the stage for a slight increase in low level moisture with shallow upslope from the surface close to 700mb. VAD winds from KFTG already showing northerly flow of 10-20kt up to 10000ft. Satellite imagery beginning to show some stratus developing in the 5000-7000ft level and would expect the cloud deck will get more expansive after daybreak. Complex forecast for the next 24 hours on how convection plays out depending on stability and moisture parameters. Higher confidence on storm initiation over higher terrain mountains, foothills and then especially over elevated terrain of the Palmer Divide by early afternoon. Forecast soundings indicating an increasing severe threat this afternoon with CAPE values from 1000-2000j/kg and improving shear profile as southwest winds increasing with 25-40kt of mid level flow. SPC has also shifted the slight chance for severe storms further north to include the Denver area. Main severe weather threats look to be large hail up to 2 inches in diameter along with damaging winds and couldn't rule out a brief tornado with surface convergence over Palmer Divide. Precipitable water values increase by this evening with values just over an inch. Considered a flash flood watch but there will be decent storm motions of 10-20kt and not sure on the areal extent given much of the activity will be convectively driven. Certainly expect heavy rain potential with the storms so some minor street/creek flooding certainly a possibility. Expect gradual decreasing showers overnight. .LONG TERM...(Monday through Saturday) Issued at 323 AM MDT Sun Jun 11 2023 An upper level low will drive into Utah and western Colorado starting Monday afternoon. Relative humidity remains above 70 percent from the 500mb-700mb levels. Ample amounts of moisture will extend into the region which will continue to increase our chances of afternoon thunderstorms and showers. Monday, particularly the afternoon, seems very favorable for thunderstorm development and models remain consistent on scattered to numerous storms across the region. Vertical velocity values increase over the mountains and valleys along with 600 J/kg CAPE values late Monday morning into the afternoon. With PWATs reaching 0.70 inches and favorable conditions for thunderstorms, there will be an elevated risk of flash flooding for burn areas. The flood risk doesn't stop at the burn areas as rivers across the mountains have received a large amount of rain over the past few days thus, there could be a risk of flooding for small streams/river and poor drainage areas. As storms progress northeast entering the foothills to the plains, MLCAPE values, which have increased since previous runs, are reaching 900- 1000 J/kg (even before 12PM). With weak shear and large instability, would expect storms to become severe and also could see weak landspouts especially near the southern foothills and Palmer Divide. Additionally, QPF fields across the NAM/GFS/NBM range from a half an inch to an inch for most of the region. Hazardous conditions such as heavy rainfall leading to minor street flooding, lightning, and hail up to 1 inch will be possible. By Monday night, scattered storms and showers will focus on the far eastern plains through Tuesday morning. This pattern could potentially limit Tuesday afternoon thunderstorm development in the plains and urban corridor but there should be enough favorable conditions for storms to form in the mountains, valleys, and foothills. With mostly cloudy skies Tuesday, cooler temperatures are likely especially across the urban corridor and plains reaching the mid 60s. The upper level ridge weakens by Wednesday afternoon. This shifts our upper level winds will into a zonal flow through the weekend. Moisture still remains prevalent but it is likely thunderstorm coverage will decrease due to drier air entering the 500-700mb layer. Expect weak storms and showers to persist each afternoon through until the weekend. 700mb levels display warm air advection occurring by this weekend where surface temperatures will likely increase; parts of the mountains and valleys could reach the upper 60s with a few spots near 70. Areas across the urban corridor and plains will trend near normal with temperatures entering the mid 80s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1140 AM MDT Sun Jun 11 2023 Stratus deck has gradually lifted this morning and ceilings should continue to slowly rise through the day. Satellite shows this is slowly breaking up across the plains east of the terminals, but we'll likely maintain a SCT-BKN 030-050 through the afternoon. Convection is still expected to develop by early afternoon and spread towards the terminals after 20-21z. Expect less impacts at BJC/DEN with a higher probability of a strong storm near APA later today. Some uncertainty in the forecast tonight into tomorrow, but the general idea is for widely scattered showers/storms to continue through most of the overnight, with MVFR/IFR cigs through the night. At least a few SHRA likely to continue through Monday AM, with a more organized round of rain/TS again late tomorrow morning into the early afternoon. && .HYDROLOGY... Issued at 1140 AM MDT Sun Jun 11 2023 Main update this morning was to issue a Flash Flood Watch for most of the Denver metro and Palmer Divide. There is still uncertainty in the overall convective evolution today and tonight. Guidance suggests strong convection developing early this afternoon across the southern Foothills into the southern half of the metro & Palmer Divide, with scattered storms possible overnight as well given broad ascent and shallow upslope flow. While not everyone will see significant rainfall... the past few runs of the HREF indicate relatively high probabilities of at least an inch in most areas, 6hr PMM precipitation over 2 inches across much of the Palmer Divide this evening... along with relatively high probabilities of 3 inches. Given low Flash Flood Guidance values around this area... see no reason not to issue given the potential for heavy rain. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch from 3 PM MDT this afternoon through late tonight for COZ036-039>041-045>047. && UPDATE...Hiris SHORT TERM...Entrekin LONG TERM...AD AVIATION...Hiris HYDROLOGY...Hiris
Hazardous weather outlook, Jun 11, 11:06 AM MDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1106 AM MDT Sun Jun 11 2023 COZ030>051-121715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1106 AM MDT Sun Jun 11 2023 ...HEAVY RAIN AND SEVERE WEATHER POSSIBLE ACROSS THE DENVER METRO AND PALMER DIVIDE THROUGH THE EVENING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will develop across the mountains and higher terrain early this afternoon then spread across the plains during the late afternoon and evening hours. Expect a few severe storms across the plains, especially from Denver southward through Douglas, Elbert and Lincoln counties. The strongest storms could produce hail up to 2 inches in diameter along with damaging winds and heavy rain. An isolated tornado is also possible. The flash flood potential will increase today, especially over Cameron Peak burn area with increasing moisture and instability. Additional areas of concern will be over the metro and Palmer Divide where local rainfall rates up to 1 inch in 30 minutes or less is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Widespread showers and thunderstorms are expected late day Monday with showers and thunderstorms likely late day Tuesday. The main threat will be heavy rains both days. Some storms could produce small hail as well. Scattered late day showers and thunderstorms are expected Wednesday and Thursday. By Friday and Saturday, scattered showers and thunderstorms are forecast for the alpines areas only. Out on the plains, coverage will be isolated. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today after 2 pm, especially from Denver southward and including the Palmer Divide region.
In the hours before
Special weather statement, Jun 11, 3:13 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Denver CO
313 PM MDT Sun Jun 11 2023
COZ040-041-112145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
313 PM MDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northeastern
Douglas, southwestern Arapahoe and southwestern Denver Counties
through 345 PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Highlands Ranch, or 12 miles south of Denver, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Denver, southwestern Aurora, Centennial, Highlands Ranch,
northern Castle Rock, southwestern Parker, Littleton, Englewood,
Greenwood Village, Lone Tree, Sheridan, Castle Pines, Louviers and
Sedalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 3945 10498 3956 10505 3972 10505 3970 10480
3942 10481
TIME...MOT...LOC 2113Z 225DEG 13KT 3954 10494
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MEIERLocal storm report, Jun 11, 3:15 PM MDT, 5 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
315 PM MDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Hail 2 SSE Highlands Ranch 39.52N 104.96W
06/11/2023 M1.50 inch Douglas CO Public
Report from mPING: Ping Pong Ball (1.50 in.)
and measured by the public.
0117 PM Hail 2 W Keystone 39.60N 106.01W
06/11/2023 E0.75 inch Summit CO Public
Report from mPING: Dime (0.75 in.).
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 11:43 AM MDT | Flood Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 6 more | 15 hr |
| Jun 11, 3:13 PM MDT | Special Weather Statement | BOU | Denver | 32 min |
| Jun 11, 3:25 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 50 min |
| Jun 11, 3:31 PM MDT | Areal Flood Advisory | BOU | Douglas | 2 hr |
| Jun 11, 4:04 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jun 11, 4:08 PM MDT | Special Weather Statement | BOU | Arapahoe | 52 min |
| Jun 11, 4:23 PM MDT | Flash Flood Warning | BOU | Park | 3 hr |
| Jun 11, 5:44 PM MDT | Flash Flood Warning | BOU | Grand | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.